Montana, 2009

Winter Storm in Montana, March 25 to 26, 2009

March 25 to 26, 2009 · NWS BYZ · 3 events in 3 counties and zones

An arctic cold front moved across the Billings Forecast Area ushering in much colder temperatures along with accumulating snow. Northerly winds also caused areas of blowing snow and reduced visibilities.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An arctic cold front moved across the Billings Forecast Area ushering in much colder temperatures along with accumulating snow. Northerly winds also caused areas of blowing snow and reduced visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 25, 2:08 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 25, 2:08 PM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
308 PM MDT WED MAR 25 2009

.SHORT TERM...VALID FOR THU AND FRI...

ARCTIC FRONT WAS PROGRESSING STEADILY S THIS AFTERNOON AND WAS
MOVING THROUGH THE NORTHERN PORTION OF THE FORECAST AREA AT 20Z.
CONVECTION HAD DEVELOPED ALONG THE FRONT...WHICH EXTENDED SE INTO
THE FORECAST AREA AS A STATIONARY BOUNDARY. THERE WERE A FEW
LIGHTNING STRIKES AS WELL. THE MODELS WERE SIMILAR IN MOVING THE
FRONT QUICKLY S THROUGH THE REGION TONIGHT. FRONT WILL BE
ACCOMPANIED BY WEAKENING 800-700 MB FRONTOGENESIS MOVING S THROUGH
THE AREA THROUGH 06Z. THE SYSTEM/S STRONG SHORTWAVE WILL MOVE S
THROUGH ID TONIGHT SO ASSOCIATED Q-VECTOR CONVERGENCE WILL REMAIN W
AND SW OF THE AREA. GFS TIME-HEIGHT CROSS SECTIONS INDICATED THAT
FAIRLY STRONG LIFT WILL INTERSECT THE FAVORABLE DENDRITIC GROWTH
ZONE THROUGH THIS EVENING. THESE FACTORS WILL COMBINE WITH AN
UNSTABLE AIRMASS TO PRODUCE HIGH SNOWFALL RATES. EXPECT THE BEST
CHANCES FOR ACCUMULATIONS FROM KLVM TO KBIL S BASED ON THE ABOVE
FACTORS AND THE FLOW BECOMING N TO NE...WHICH WILL BRING UPSLOPE
SNOW TO THE RED LODGE AND BEARTOOTH FOOTHILLS...SHERIDAN COUNTY AND
SOUTHERN BIG HORN COUNTY. TIMING OF THE SNOWFALL WILL CAUSE INITIAL
MELTING ON AREA ROADS THEN SUBSEQUENT FREEZING IN THE EVENING. WILL
EXPAND THE WINTER WEATHER ADVISORY FOR SNOW TO INCLUDE THE REMAINDER
OF THE LOWER ELEVATIONS FROM KLVM TO KBIL S. WILL KEEP IT GOING TIL
15Z THU...BUT LATER SHIFTS MAY BE ABLE TO CANCEL IT EARLIER.
HEADLINES NOT NEEDED FOR THE WESTERN MOUNTAINS AS THE STRONG LIFT
WILL NOT AFFECT THESE AREAS. WILL HIGHLIGHT THE THREAT OF MELTING
SNOW FREEZING ON THE ROADS IN THE ADVISORY. LOWERED TEMPERATURES IN
A FEW AREAS BASED ON OBSERVED TEMPERATURES OVER S CANADA THIS
MORNING.

THE LIFT DECREASES SUBSTANTIALLY AFTER 06Z TONIGHT WHILE THE UPSLOPE
FLOW WILL PERSIST IN FAVORED AREAS. SOME LOW TO MID LEVEL MOISTURE
WILL LINGER OVER THE AREA ON THU...BUT LIFT WILL BE LIMITED WITH THE
EXCEPTION OF THE UPSLOPE FLOW. HAVE LEFT THE LIKELY POPS ALONE
ACROSS THE SW AND SOUTH CENTRAL PARTS OF THE AREA AND HAD SLIGHT
CHANCE TO CHANCE POPS ELSEWHERE. ANY SNOW AMOUNTS WILL BE LIGHT ON
THU. TEMPERATURES WILL BE CHALLENGING AS 850 MB TEMPERATURES WILL
ONLY REACH -5 TO -8 DEGREES C...BUT THERE MAY BE SOME CLEARING
DURING THE DAY ALLOWING STRONG MARCH SUNSHINE TO WARM THE AIRMASS.
OVERALL...WILL BE A MUCH COLDER DAY. HAVE ONLY MADE SLIGHT
ADJUSTMENTS TO THE HIGH TEMPERATURES.

UPPER RIDGING...A GRADUAL INCREASE IN PACIFIC MOISTURE AND A
MODERATING AIRMASS WILL PREVAIL THU NIGHT THROUGH FRI NIGHT. HAVE
CONFINED POPS MAINLY TO THE WESTERN MOUNTAINS FRI AFTERNOON THROUGH
FRI NIGHT. LOWERED MINS THU NIGHT UNDER CLEARING SKIES AND LIGHT
WINDS. TEMPERATURES WERE IN GOOD SHAPE FRI AND FRI NIGHT. ARTHUR

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

OVERALL EVOLUTION OF THE WEATHER PATTERN IN THE EXTENDED SEEMS TO
BE AN AGREED UPON SOLUTION BUT DETAILS REGARDING INDIVIDUAL WAVES
IS NOT EASILY DETERMINED. SATURDAY WILL SEE DRY AND WARM WEATHER
YIELDING TO ANOTHER STORM SYSTEM TRACKING TOWARDS THE AREA IN
NORTHWEST FLOW. SATURDAY NIGHT WAVE EXPECTED TO DEEPEN AS IT
TRACKS INTO THE AREA AND BOTH MODELS AGREE ON SPINNING UP A
SURFACE WAVE AS IT MOVES THROUGH MONTANA. SUNDAY LOOKS TO BE A
COLD DAY WITH STRONG NORTHWEST WIND AND DEPENDING ON THE TRACK OF
THE SYSTEM THERE COULD BE A DECENT SHOT OF SNOW FOR SOUTHERN
MONTANA INCLUDING THE PLAINS. PROBLEMS WITH HOW STRONG AND HOW
FAST THIS SYSTEM WILL TRACK ARE RELATED TO THE EJECTION OF THE
DOWNSTREAM DEEPER LOWS WHICH MODELS TEND TO TRY TO PUSH TOO FAR
EAST TOO FAST. SO HAVE CONCERNS ABOUT POTENTIAL WITH THE SUNDAY
SYSTEM AND HAVE UPPED POPS TO LIKELY. MONDAY LOOKS DRY IN BETWEEN
WAVES WITH ANOTHER SYSTEM TRACKING TOWARDS MONTANA ON TUESDAY AS
THE NORTHWEST FLOW ALOFT CONTINUES. SAME PROBLEMS WITH THE
POTENTIAL FOR THE TUESDAY SYSTEM AS THE SUNDAY SYSTEM RELATING TO
BLOCKAGES DOWNSTREAM BUT DO HAVE ABOVE CLIMATOLOGY POPS IN
FORECAST. BORSUM

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD SNOW
THIS EVENING ESPECIALLY WEST OF KBIL. EXPECT IFR CONDITIONS TO
PERSIST FOR MUCH OF THE EVENING HOURS WITH ISOLATED LIFR
CONDITIONS. EAST OF KBIL EXPECT MVFR CONDITIONS WITH BRIEF IFR.
CONDITIONS WILL BEGIN IMPROVING THURSDAY MORNING. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 018/031 015/046 027/053 032/037 025/044 024/045 025/048
    +3/S    10/B    11/B    46/S    31/B    22/O    22/O
LVM 013/029 010/044 027/050 031/034 023/043 021/042 022/045
    +4/S    11/N    12/W    56/S    32/S    33/S    22/O
HDN 018/032 016/045 024/055 032/038 025/046 023/047 025/050
    92/S    10/U    11/B    36/S    31/B    22/O    22/O
MLS 017/031 014/041 022/048 029/037 022/042 023/045 024/048
    42/S    11/B    11/B    35/S    41/B    12/O    22/O
4BQ 015/029 008/033 021/048 026/035 022/042 022/044 022/047
    42/S    21/B    11/B    26/S    42/O    22/O    11/B
BHK 011/027 009/032 020/041 026/037 022/038 019/041 022/044
    32/S    21/B    11/B    25/S    42/S    12/S    11/B
SHR 015/028 008/041 019/051 027/034 023/044 022/043 023/046
    +6/S    20/U    11/B    26/S    41/B    22/O    22/O

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM MDT THURSDAY FOR
      ZONES 34-35-38>41-56-57-64>66.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM MDT THURSDAY FOR
      ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 25, 2:46 PM MST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
346 PM MDT WED MAR 25 2009

MTZ028>042-056>058-063>068-WYZ098-099-262200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
346 PM MDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ARCTIC COLD FRONT WILL PLUNGE SOUTH THROUGH THE AREA TONIGHT
USHERING ACCUMULATING SNOW AND COLDER CONDITIONS INTO THE AREA. SNOW
WILL BECOME STEADY OVER THE AREA THIS EVENING FROM ROUNDUP TO
SHERIDAN WEST. THE SNOW WILL INITIALLY MELT ON AREA ROADS BUT WILL
THEN FREEZE AS COLDER AIR MOVES INTO THE AREA. DRIVING CONDITIONS
WILL BECOME HAZARDOUS THIS EVENING. IN ADDITION...THE SNOW WILL
COME DOWN HARD AT TIMES THIS EVENING CREATING POOR VISIBILITIES.
SNOW WILL CONTINUE THROUGH THE NIGHT AND TAPER OFF BY MID MORNING
ON THURSDAY. BETWEEN 1 AND 3 INCHES OF SNOW WILL OCCUR TONIGHT
INTO THURSDAY MORNING...WITH AROUND 5 INCHES IN THE RED LODGE AND
BEARTOOTH FOOTHILLS. EXPECT AROUND 6 INCHES OVER THE NORTHEAST BIG
HORN MOUNTAINS.

AREAS EAST OF ROUNDUP TO SHERIDAN WILL HAVE SCATTERED SNOW SHOWERS
TONIGHT WITH LITTLE SNOW ACCUMULATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER FAST MOVING STORM SYSTEM WILL MOVE INTO THE AREA SATURDAY
NIGHT THROUGH SUNDAY NIGHT BRINGING THE LIKELIHOOD OF ACCUMULATING
SNOWFALL. STAY TUNED TO THE LATEST FORECASTS FOR FURTHER DETAILS ON
THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northern Sweet Grass

When
March 25, 5:00 PM MST to March 26, 2:00 AM MST
Where
Northern Sweet Grass forecast zone
Reported by
Trained Spotter

Spotters reported 6 inches of snow in Greycliff and 9 inches in Reedpoint.

Winter Storm, Southern Big Horn

When
March 25, 6:00 PM MST to March 26, 1:00 AM MST
Where
Southern Big Horn forecast zone
Reported by
Trained Spotter

Fort Smith received around 8 inches of snow. In addition, Big Horn County Dispatch reported a major accident near Aberdeen Hill around 1 am.

Winter Storm, Red Lodge Foothills

When
March 25, 6:00 PM MST to March 26, 2:00 AM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Spotter reports indicated 6 inches of snow fell in Red Lodge.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157168, 157169, 157170.